Utah, 2012

Winter Storm in Utah, October 23 to 25, 2012

October 23 to 25, 2012 · NWS GJT · 1 event in 1 county or zone

A broad Pacific trough brought heavy snowfall to the eastern Uinta Mountains of northeast Utah. The upper trough also brought to the region some of the coldest air of the season so far.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad Pacific trough brought heavy snowfall to the eastern Uinta Mountains of northeast Utah. The upper trough also brought to the region some of the coldest air of the season so far.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 23, 9:24 PM MST, 36 minutes earlier.

Area forecast discussion, Oct 23, 9:24 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1024 PM MDT TUE OCT 23 2012

.UPDATE...
ISSUED AT 656 PM MDT TUE OCT 23 2012

SURFACE WINDS DIMINISHED FOLLOWING SUNSET AND THE WIND ADVISORY
WAS ALLOWED TO EXPIRE. IT WILL REMAIN BREEZY THROUGH MUCH OF THE
NIGHT ACROSS NORTHERN AND CENTRAL CO AND UT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 PM MDT TUE OCT 23 2012

COLD FRONT WILL BE SEEPING INTO NORTHEAST UTAH AND NORTHWEST
COLORADO THIS EVENING. WITH THE MOIST BAROCLINIC ZONE CUTTING
ACROSS THE UINTA MOUNTAINS...ACCUMULATING SNOWFALL WILL BE
POSSIBLE OVER HIGHWAY 191 AND WILL ISSUE WINTER WEATHER ADVISORY
FOR UTAH ZONE 23 AS THE SNOW LEVELS WILL LOWER TO THE VALLEY
FLOORS.

GUSTY WINDS HAVE BEEN ERRATIC TODAY WITH THE STRONGEST GUSTS HAVING
OCCURRED THIS MORNING. STRONG GRADIENT FLOW PREVAILS FOR THE
REMAINDER OF THE DAY WITH LAPSE RATES NEAR DRY ADIABATIC THIS
AFTERNOON...THEREFORE STRONG WIND GUSTS WILL CONTINUE WITH THE
HIGHEST GUSTS OVER NORTHWEST COLORADO BUT MOSTLY IN THE 40-45 MPH
RANGE.

SURFACE FRONT PUSHES SOUTHEAST ACROSS THE FORECAST AREA WEDNESDAY
AND WEDNESDAY EVENING WITH MOIST COLD ADVECTION ACROSS THE NORTH.
THIS ALSO COINCIDES WITH QG FORCING ACROSS THE REGION AS THE SHORT
WAVE TROUGH MARCHES EAST. THERE IS SOME UNCERTAINTY WITH SNOW
ACCUMULATION...BUT DEEP MOIST LAYER AND CONDITIONAL INSTABILITY
TYPICALLY RESULTS IN HIGHER SNOWFALL THAN MODEL QPF INDICATES.
BEST MODEL QPF OCCURS WEDNESDAY AFTERNOON AND EVENING...SO WILL
GO AHEAD AND ISSUE WINTER WEATHER ADVISORY FOR SNOW ACROSS THE
NWRN COLORADO MOUNTAINS. APPEARS THE HEAVIEST SNOW OCCURS OVER THE
ELKHEADS (NEAR HAHNS PEAK)...BUT SIGNIFICANT ACCUMULATIONS MAY
EXTEND OVER THE PARK AND GORE RANGES.

DRIER FARTHER SOUTH WITH THE CHANCE OF RAIN OR SNOW CONSIDERABLY
LESS SOUTH OF HIGHWAY 50. THE VALLEYS OF SOUTHEAST UTAH AND
SOUTHWEST COLORADO WILL REMAIN DRY...BUT RADIATIONAL COOLING AND
MOSTLY CLEAR SKIES COULD RESULT IN A SEASON ENDING KILLING FROST.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 300 PM MDT TUE OCT 23 2012

HEIGHTS BEGIN TO RISE A LITTLE THURSDAY AS THE MAIN TROF AXIS BEGINS
TO SHIFT EWRD ONTO THE PLAINS. HOWEVER STEEP LAPSE RATES AND COLD
ADVECTION DURING THE DAY UNDER A NWRLY FLOW ALOFT. WHILE THE OVERALL
MOISTURE PROFILE IS RATHER ANEMIC H7 TEMPS NEAR THE PREFERRED
DENDRITIC GROWTH REGION OVER THE NRN PART OF THE CWA. SO WOULDNT BE
SURPRISED IF THE FAVORED PARK...GORE AND FLATTOPS PICK UP A COUPLE
OF INCHES OF SNOWFALL. A FEW SHWRS WILL CONTINUE INTO THURSDAY
NIGHT...DECREASING TO ISOLD ACTIVITY AFTER MIDNIGHT.

DRY BUT COOL CONDITIONS ARE EXPECTED FRIDAY WITH TEMPS EXPECTED TO BE
10-15 DEGREES COLDER THAN SEASONAL AVERAGES. WHILE THE OVERALL
SYNOPTIC SCALE PATTERN SHOWS A HIGH AMPLITUDE RIDGE OF HIGH PRESSURE
OFF THE WEST COAST...WITH A DEEP TROF OVER THE CNTRL CONUS.

NO BIG CHANGES WILL OCCUR IN THE ABOVE MENTIONED PATTERN THROUGH
SUNDAY NIGHT. DRY COOL CONDITIONS ARE EXPECTED ALTHOUGH A LITTLE
WARMING IS EXPECTED EACH AFTERNOON. THE GFS SHOWS WEAK EMBEDDED SHRT
WV BRUSHING THE NRN PART OF THE CWA EARLY NEXT WEEK...WHICH MAY
PRODUCE A FEW MTN SHWRS. MEANWHILE THE EC SHOWS A BUILDING RIDGE
WHICH WOULD BRING DRY CONDITIONS AND WARMING TEMPS. CONFIDENCE NOT
ALL THAT HIGH AND WILL FOLLOW BLENDED GUIDANCE SHOWING GENERALLY DRY
CONDITIONS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1020 PM MDT TUE OCT 23 2012

STRONG SOUTHWEST WINDS ALOFT WILL CONTINUE OVERNIGHT AND WEDNESDAY
CAUSING MECHANICAL AND MOUNTAINWAVE TURBULENCE OVER AND IN THE LEE
OF RIDGELINES.

A MIXTURE OF RAIN AND SNOW SHOWERS OVER NORTHEAST UTAH TONIGHT
WILL EXPAND SOUTH AND EAST ON WEDNESDAY AND IMPACT NORTHWEST
COLORADO AFTER 18Z WEDNESDAY. LOCAL CIGS BKN025 WILL OCCUR FROM
PASSING RAIN AND SNOW SHOWERS WITH MOUNTAIN BECOMING OBSCURED
NORTH OF INTERSTATE 70. EXPECTS VSBYS IN SNOW SHOWERS TO
OCCASIONALLY DROP BELOW 3 MILES. SNOW LEVELS WILL BE LOWERING TO
7000 FEET BEHIND THE COLD FRONT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON WEDNESDAY TO 6 AM MDT THURSDAY
     FOR COZ004-010-013.

UT...WINTER WEATHER ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR UTZ023.

&&

UPDATE...CC
SHORT TERM...PF
LONG TERM...MC
AVIATION...CC
Hazardous weather outlook, Oct 23, 6:00 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MDT TUE OCT 23 2012

COZ001>014-017>023-UTZ022>025-027>029-250100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
700 PM MDT TUE OCT 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

SCATTERED SNOW SHOWERS ARE EXPECTED ABOVE 8500 FEET IN THE
EASTERN UINTA MOUNTAINS WITH ISOLATED SNOW SHOWERS ABOVE 10000
FEET OVER THE ELKHEAD AND PARK MOUNTAINS AS A SERIES OF WEAK
DISTURBANCES MOVE OVER THOSE AREAS. ACCUMULATIONS WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW INCREASES WEDNESDAY AND CONTINUES OFF AND ON THROUGH FRIDAY
AS A PACIFIC STORM SYSTEM MOVES ACROSS THE REGION LATER IN THE
WEEK. AN INFLUX OF COLDER AIR WILL BRING SNOW TO MOUNTAIN BASES.
MODERATE SNOWFALL ACCUMULATIONS ARE POSSIBLE OVER THE NORTHERN
AND CENTRAL MOUNTAINS WHICH MAY CALL FOR EARLY SEASON WINTER
WEATHER ADVISORIES. THE SOUTHERN MOUNTAINS ARE UNLIKELY TO SEE
MUCH IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
October 23, 10:00 PM MST to October 25, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Emergency Manager
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Widespread snowfall accumulations of 12 to 21 inches were measured at or above the 7000 foot level. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow. Traffic was severely hampered by this early season snowfall event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420755.